Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS St. Louis, MO

July 19, 2001Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2001, 7:38 AM CDT for Saint Clair County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2001, 7:38 AM CDT (12:38 UTC)
Expired
Jul 19, 2001, 8:15 AM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Whole counties

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 191239
SVRSTL

ILC163-191315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
738 AM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 815 AM CDT

* AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FREEBURG...MOVING SOUTHEAST AT 20 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IN THE PATH... 
  FAYETTEVILLE
  NEW ATHENS
  DARMSTADT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3855 8986 3841 9001 3824 898"2 3839 8971

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 2:30 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT THU JUL 19 2001

MCS ACRS NW MO BEGINNING TO ROLL SEWD IN LN WITH THICKNESS.  RUC
FCSTS SGNFNT 850 THETA-E ADVCTN AND MSTR CNVGC FM CNTRL IA INTO NE
MO ATTM.  FEW CELLS WERE DVLPG ACRS CNTRL IA DURG PAST HR OR SO IN
RESPONSE.  COOD SEE A REPEAT OF WED'S WX WITH DVLPMNT DURG THE DAY
ALG OUTFLOW BNDRY FM CURRENT CONVECTION.  MESOETA'S QPF LOOKS RNSBL
THRU THE PD WITH ANTHR MCS EXPCTD TNGT.  SYSTM SHOOD THEN ROLL SEWD
AND AFFCT MUCH OF CWA ON FRI.

MODELS PICK UP ON MCV BY NOON WITH SGNFNT PVA FCST ACRS MUCH OF AREA
DURG THE AFTN.  LKLY POPS ACRS MST OF AREA FOR A START FOR TODAY
WITH HIEST POPS ACRS NE MO FOR THIS MRNG.  ETA'S TIME CROSS SECTS IN
REGARD TO VV LOOK LIKE WNTR.

.STL...NONE

In the hours before

Special weather statement, Jul 19, 6:45 AM CDT, 53 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191700-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
645 AM CDT THU JUL 19 2001

THE SEVERE WEATHER THREAT: THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA.

FOR THE PERIOD:  TODAY AND TONIGHT.

THE WEATHER OUTLOOK: SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT ALONG
THE MISSISSIPPI RIVER EARLY THIS MORNING AND WILL MOVE SOUTHEAST.
A COUPLE OF THESE HAVE ALREADY SHOWN SEVERE TENDENCIES. THESE AND
OTHER STORMS WHICH FORM ALONG THE OUTFLOW BOUNDARIES LATER TODAY
ALONG WITH THE VERY UNSTABLE ATMOSPHERE OVER MISSOURI HAVE PROMPTED
THE NATIONAL WEATHER SERVICE TO EXPAND THE SEVERE THREAT TO INCLUDE
THE ENTIRE ST LOUIS FORECAST AREA.  ILLINOIS HAS BEEN ADDED TO THE
THE THREAT AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION. A
FEW STORMS WILL LIKELY BECOME SEVERE IN THE VERY WARM AND UNSTABLE
CONDTIONS.  THE THREAT WILL BE DAMAGING WINDS WITH SOME LARGE HAIL.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS SLOW MOVING THUNDERSTORMS
PRODUCE TORRENTIAL DOWNPOURS.

PEDIGO
Local storm report, Jul 19, 7:13 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 AM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    FOSTERBURG                IL   WIND DAMAGE
07/19/01   MADISON                        TREES DOWNED. REPORTED BY
                                          MEDIA.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:20 AM CDTSevere Thunderstorm WarningLSXMadison25 min
Jul 19, 11:16 AM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 19, 12:27 PM CDTFlash Flood WarningLSXRandolph4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.